Arizona, 2008Dust Storm in Arizona, July 7, 2008
July 7, 2008 · NWS PSR · 1 event in 1 county or zone
Winds from nearby thunderstorms generated areas of blowing dust in southwest Arizona.
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Winds from nearby thunderstorms generated areas of blowing dust in southwest Arizona.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Phoenix, AZ wrote its last area forecast discussion before the first event at Jul 7, 2:55 PM MST, 3 hours 35 minutes earlier.
Area forecast discussion, Jul 7, 2:55 PM MST, 3 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PHOENIX AZ
255 PM MST MON JUL 7 2008
SOUTH-CENTRAL AND SOUTHWEST ARIZONA...AND SOUTHEAST CALIFORNIA
FORECAST DISCUSSION
.SYNOPSIS...
MOISTURE OVER THE SOUTHWEST AND SOUTH-CENTRAL ARIZONA DESERTS THIS
AFTERNOON WILL LEAD TO A THREAT FOR SHOWERS AND THUNDERSTORMS FROM
THE LOWER COLORADO RIVER VALEY EASTWARD. HIGH PRESSURE WILL BUILD IN
FROM THE WEST MID WEEK...DECREASING AVAILABLE MOISTURE AND CONFINING
THUNDERSTORM ACTIVITY MAINLY TO THE HIGHER TERRAIN EAST OF THE
GREATER PHOENIX AREA. A WEATHER DISTURBANCE WILL MOVE ACROSS
NORTHERN MEXICO THURSDAY AND FRIDAY...INCREASING AVAILABLE MOISTURE
AND THUNDERSTORM ACTIVITY THROUGH THE WEEKEND.
&&
.DISCUSSION...
TODAY/TONIGHT...SAT IMAGERY AND RADAR TRENDS THIS AFTERNOON SHOW
ISOLATED TO SCATTERED THUNDERSTORMS OVER YAVAPAI AND SOUTHERN MOHAVE
COUNTIES. STORMS ARE SLOW MOVING...AT BEST...AND WILL CONTINUE TO
DRIFT TOWARD THE SOUTHWEST INTO LA PAZ AND NORTHWEST MARICOPA
COUNTIES AS THE AFTERNOON WEARS ON. STILL CALLING FOR AN UPSWING IN
CONVECTIVE ACTIVITY THIS AFTERNOON/EVENING OVER THE GREATER PHOENIX
AREA...WITH THE WESTERN PORTIONS OF THE VALLEY FAVORED OVER THE
EASTERN VALLEY FOR MEASURABLE PRECIP. AT ANY RATE...STEERING FLOW
TODAY HAS CHANGED TO A MORE NORTH/NORTHEASTERLY FLOW AT AROUND
15-20KT BETWEEN 700-500MB...AND THIS SHOULD HELP STORMS OVER THE
HIGHER TERRAIN AND MOGOLLON RIM PROPAGATE INTO THE LOWER DESERTS.
PWATERS OVER THE SOUTHWEST AND SOUTH-CENTRAL AZ DESERTS REMAIN IN
1.30-1.50 RANGE...WITH ESTIMATED AFTERNOON MEAN LAYER 850-700MB
MIXING RATIOS ON THE ORDER OF 10G/KG. GIVEN THE MOISTURE IN PLACE
AND CLEAR SKIES FOR MAXIMUM HEATING...WE SHOULD END UP WITH 800-1000
J/KG OF CAPE THIS AFTERNOON OVER THE DESERTS FROM ABOUT YUMA EAST TO
PHOENIX.
TUESDAY/WEDNESDAY...MODELS ARE IN GOOD AGREEMENT THAT THE DRIER AIR
TO THE NORTH/NORTHEAST WILL WORK IT/S WAY INTO THE LOWER
DESERTS...DECREASING 850-700MB TD AND THUS POTENTIAL INSTABILITY
OVER THE DESERTS. MEANWHILE...THE WEST COAST RIDGE WILL BUILD
EASTWARD AND TEMPS WILL WARM A FEW DEG OVER THE WESTERN CWA...LITTLE
CHANGE OVER THE EASTERN HALF OF OUR FORECAST AREA. FCST SHOWS A
DOWNWARD TREND IN CONVECTION TUE/WED FROM PHX WESTWARD...WHILE
HANGING ONTO TO SLIGHT CHANCE/CHANCE POPS OVER THE HIGHER TERRAIN OF
SOUTHERN GILA COUNTY.
THURSDAY/FRIDAY...MODELS CONTINUE TO SHOW 700MB INVERTED TROUGH OF
LOW PRESSURE TO MOVE ACROSS NORTHERN MEXICO AND INTO THE DESERT
SOUTHWEST. AHEAD OF THIS FEATURE...WELL SEE IN INCREASE IN LOW-MID
LEVEL MOISTURE UNDER A MORE EASTERLY/SOUTHEASTERLY FLOW. THE CHANCE
FOR SHOWERS AND THUNDERSTORMS WILL INCREASE OVER MUCH OF THE CWA
THU/FRI....SPREADING AS FAR WEST AS IMPERIAL AND RIVERSIDE
COUNTIES...WITH A SLIGHT CHANCE OF SHOWERS AND THUNDERSTORMS CWA
WIDE. THE MORE MOIST AIRMASS WILL ALSO KEEP TEMPS IN CHECK...WITH
HIGHS JUST UNDER NEAR NORMAL FOR EARLY/MID JULY.
UPCOMING WEEKEND...DONT SEE ANYTHING AT THIS POINT IN TIME TO SCOUR
OUT THE SHARP INCREASE IN MOISTURE FROM THU/FRI...SO WILL CONTINUE
LOW/MOD GRADE MONSOON POP FCST...FAVORING THE HIGHER TERRAIN NORTH
AND EAST OF THE GREATER PHX AREA.
&&
.AVIATION...
MAIN CHANGE TO THE 18Z TAFS WERE TO INCLUDE VCTS AT KIWA FOR THIS
EVENING. CONFIDENCE INCREASING THAT SCATTERED THUNDERSTORMS WILL
DEVELOP TO THE SOUTH AND EAST OF THE AIRFIELD. POSSIBILITY DOES
EXIST THAT AN OUTFLOW BOUNDARY WITH WINDS IN EXCESS OF 35KT WILL
MOVE NORTHWESTWARD TOWARDS KIWA AND AN OUTSIDE CHANCE THAT IT WILL
REACH KPHX DURING THE 01Z-05Z WINDOW. ELSEWHERE...WINDS WILL
GENERALLY REMAIN LIGHT WITH A SOUTHERLY COMPONENT.
AVIATION DISCUSSION NOT UPDATED FOR AMENDED TAFS.
&&
.FIRE WEATHER...
AFTER A RELATIVE LULL IN MONSOON TSTM COVERAGE...ACTIVITY SHOULD BE
ON THE UPSWING AFTER WEDNESDAY. ADDITIONAL MOISTURE WILL ENTER THE
REGION FROM THE SOUTHEAST AROUND A STRONG UPPER LEVEL HIGH PRESSURE
SYSTEM OVER THE SOUTHERN UNITED STATES...WITH SEVERAL WEATHER
IMPULSES ADDING TO THE IMPETUS FOR INCREASED SHOWER/TSTM COVERAGE.
THE THREAT OF SGFNT RAINFALL WILL INCREASE MOST AREAS FROM AZ INTO
SE CA AND...OF COURSE SURFACE RELATIVE HUMIDITIES WILL BE ON THE
INCREASE AFTER MIDWEEK...ALONG WITH A GRADUAL MODERATION IN
AFTERNOON TEMPERATURES.
&&
.PSR WATCHES/WARNINGS/ADVISORIES...
AZ...NONE.
CA...NONE.
&&
NATIONAL WEATHER SERVICE PHOENIX IS ON THE INTERNET AT
WEATHER.GOV/PHOENIX
DISCUSSION...WANEK
AVIATION...HIRSCH
FIRE WEATHER...ESTLE
Hazardous weather outlook, Jul 7, 5:59 AM MST, 12 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PHOENIX AZ
559 AM MST MON JUL 7 2008
AZZ021>023-026>028-081330-
WEST CENTRAL DESERTS-NORTHWEST MARICOPA COUNTY-
GREATER PHOENIX AREA-SOUTHWEST DESERTS-SOUTHWEST MARICOPA COUNTY-
NORTHWEST AND NORTH CENTRAL PINAL COUNTY-
559 AM MST MON JUL 7 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH-CENTRAL
ARIZONA...SOUTHWEST ARIZONA AND WEST-CENTRAL ARIZONA.
.DAY ONE...TODAY AND TONIGHT
THERE WILL BE A SLIGHT CHANCE OF LATE AFTERNOON AND EVENING
THUNDERSTORMS...MOST NUMEROUS IN THE EVENING. THE STRONGER STORMS MAY
BE ACCOMPANIED BY STRONG AND GUSTY WINDS...BLOWING DUST...BRIEF HEAVY
RAINS AND DANGEROUS CLOUD-TO-GROUND LIGHTNING.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
THERE WILL BE AN INCREASING CHANCE FOR SHOWERS AND
THUNDERSTORMS...ESPECIALLY WEDNESDAY AND THURSDAY. THE STRONGER
STORMS MAY BE ACCOMPANIED BY STRONG AND GUSTY WINDS...BLOWING
DUST...HEAVY RAINS AND DANGEROUS CLOUD-TO-GROUND LIGHTNING.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
AZZ024-081330-
SOUTHERN GILA COUNTY/TONTO NATIONAL FOREST FOOTHILLS-
559 AM MST MON JUL 7 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST-CENTRAL
ARIZONA.
.DAY ONE...TODAY AND TONIGHT
THERE WILL BE A CHANCE OF SHOWERS AND THUNDERSTORMS MAINLY IN THE
LATE AFTERNOON AND EVENING HOURS. SOME OF THE STRONGER STORMS MAY
CONTAIN STRONG AND GUSTY WINDS...HAIL...HEAVY RAIN AND DANGEROUS
CLOUD TO GROUND LIGHTNING.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
THERE WILL BE A CHANCE OF SHOWERS AND THUNDERSTORMS MAINLY IN THE
LATE AFTERNOON AND EVENING HOURS. SOME OF THE STRONGER STORMS MAY
CONTAIN STRONG AND GUSTY WINDS...HAIL...HEAVY RAIN AND DANGEROUS
CLOUD TO GROUND LIGHTNING.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
AZZ020-025-CAZ030>033-081330-
LOWER COLORADO RIVER VALLEY AZ-YUMA/MARTINEZ LAKE AND VICINITY-
JOSHUA TREE NATIONAL PARK-LOWER COLORADO RIVER VALLEY CA-
RIVERSIDE COUNTY/EASTERN DESERTS-IMPERIAL COUNTY-
559 AM MST MON JUL 7 2008 /559 AM PDT MON JUL 7 2008/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EXTREME
SOUTHWEST ARIZONA...EXTREME WEST-CENTRAL ARIZONA...EXTREME
SOUTHEAST CALIFORNIA AND SOUTHEAST CALIFORNIA.
.DAY ONE...TODAY AND TONIGHT
NO WEATHER HAZARDS ARE EXPECTED.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
THERE WILL BE A SLIGHT CHANCE OF AFTERNOON AND EVENING SHOWERS AND
THUNDERSTORMS THURSDAY THROUGH SUNDAY. THE MAIN THREAT WILL BE STRONG
AND GUSTY WINDS...BLOWING DUST AND SAND...AND DANGEROUS CLOUD TO
GROUND LIGHTNING.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
Dust Storm, Southwest Deserts
- When
- July 7, 6:30 PM MST to 7:00 PM MST
- Where
- Southwest Deserts forecast zone
- Reported by
- Law Enforcement
Large area of blowing dust reported by DPS. At about the same time there was a report of a 52 mph wind at the Yuma Proving Ground.
- Dust Storm
- Blowing dust that reduced visibility to a quarter mile or less.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes in North Dakota, July 7, 20083 injured · $1.5 million · EF3 · 3 events
- Tornadoes and Hail in North Dakota, July 7, 2008$877,000 · EF3 · 22 events
- Tornado and Damaging Winds in Wisconsin, July 7, 20081 death · 1 injured · $218,000 · EF1 · 14 events
- Lightning Strike in North Carolina, July 7, 20081 death · 4 injured · 1 event
- Hail and Damaging Winds in Georgia, July 7, 2008$3.5 million · 1 in hail · 8 events
- Flash Flooding and Damaging Winds in Iowa, July 7 to 8, 2008$580,000 · 61 kt wind · 39 events
- Hail in Nebraska, July 7, 2008$735,000 · 1 in hail · 8 events
- Flash Flood and Hail in Kansas, July 7, 2008$212,000 · 52 kt wind · 5 events
- Hail in Minnesota, July 7, 2008$220,000 · 1.75 in hail · 2 events
- Damaging Winds in Minnesota, July 7, 2008$88,000 · 61 kt wind · 9 events
- Flash Flooding and Hail in Virginia, July 7 to 8, 2008$16,000 · 1.75 in hail · 44 events
- Lightning Strike in Georgia, July 7, 2008$100,000 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 126880.